MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY SO; PROSTHESIS, HIP, SEMI-CONST, UNCEM, METAL/POLYM, NON-POR, CALICUM-PHOSPHATE

SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY SO; PROSTHESIS, HIP, SEMI-CONST, UNCEM, METAL/POLYM, NON-POR, CALICUM-PHOSPHATE
Catalog Number 71291301
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 05/04/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Dr revised an emperion stem that had been implanted approximately 9 years ago; the stem had fractured inside the top of the cone.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The lab analysis concluded, the stem was fractured in the proximal sleeve taper region.Radial lines were observed on the fracture surface.Signs of fretting on the lateral side of the proximal taper region of the stem were observed.The crack initiated most likely in the lateral region of the stem.Bone "ingrowth" was observed on the porous coated regions of the sleeve.Scratching and damage was observed on the porous coated regions of the sleeve and the distal region of the stem that likely occurred during removal of components.The analysis showed that the emperion stem fractured likely occurred in the lateral region of the stem.Fatigue was most likely the fracture mechanism.No defects in material or manufacturing were found during the course of this evaluation.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.The clinical/medical team concluded, based on the results of the product analysis fatigue was most likely the fracture mechanism.However, the length of time in-situ, as well as the patient¿s weight of 148kg/325.6lbs,and lack of bone support around the proximal stem, cannot be ruled out as contributing factors.The future impact to the patient beyond the revision cannot be concluded.No further clinical/medical assessment is warranted at this time.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.

Brand Name
EMP 13 STEM PRIMARY SO
Common Device Name
PROSTHESIS, HIP, SEMI-CONST, UNCEM, METAL/POLYM, NON-POR, CALICUM-PHOSPHATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7564010
Report Number1020279-2018-01033
Device Sequence Number11281136
Product Code MEH
UDI-Device Identifier03596010561480
UDI-Public03596010561480
Combination Product (Y/N)N
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number71291301
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/04/2018
Supplement Date Received by Manufacturer05/04/2018
Initial Report FDA Received Date06/02/2018
Supplement Report FDA Received Date01/25/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR
Patient Weight148